Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 416, NWS Springfield, MO

July 28, 2003Texas County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 28, 2003, 6:40 PM CDT for Texas County, Missouri. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2003, 6:40 PM CDT (23:40 UTC)
Expired
Jul 28, 2003, 7:45 PM CDT
In force
65 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Texas County, MO

The radar

The Springfield radar (KSGF), 122 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.7 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2003-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 49 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2003-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
49 J/kg
Mixed-layer CIN
-253 J/kg
Mixed-layer LCL
1911 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

020 
WUUS53 KSGF 282340
SVRSGF
MOC215-290045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
640 PM CDT MON JUL 28 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TEXAS COUNTY IN MISSOURI

* UNTIL 745 PM CDT.

* AT 634 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 16 MILES NORTHEAST OF HARTVILLE TO 11
  MILES NORTH OF MOUNTAIN GROVE TO MOUNTAIN GROVE TO NORWOOD...AND
  MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   CABOOL BY 655 PM CDT.
   HOUSTON BY 730 PM CDT.
   RAYMONDVILLE BY 745 PM CDT.

THE TOWNS OF BENDAVIS...HUGGINS...ELK CREEK...SIMMONS AND BUCYRUS ARE
ALSO IN THE PATH OF THESE STORMS.

THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE 
HAIL AS THE MOVED THROUGH WRIGHT COUNTY. SEEK SHELTER NOW INSIDE A 
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3750 9225 3709 9224 3709 9171 3747 9170

$$

IZZI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:16 PM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Jul 28, 3:16 PM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
316 PM CDT MON JUL 28 2003

.DISCUSSION...
TRANSFORMATION OF EAST COAST TROF UNDERWAY.  FIRST WEAK BOUNDARY HAS
ADVANCED TO JUST SOUTH OF I-44 AND IS EXPECTED TO MAKE ITS WAY INTO
AR BEFORE STALLING.  WHILE NOT A SIGNIFICANT RAIN MAKER...SCT
HIGH-BASED SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE CWA THIS
AFTERNOON/TONIGHT.  SECOND SHORT WAVE TO LEAD TO DEVELOPMENT OF
ANOTHER WEAK BOUNDARY LATER IN THE WEEK ...THOUGH 12Z MODELS
INDICATE THAT THIS BOUNDARY TO HAVE EVEN GREATER DIFFICULTY WITH
SOUTHERWARD ADVANCE...MOST LIKELY INTO MISSOURI ON FRIDAY.

ETA/GFS IN DECENT AGREEMENT...THOUGH HAVE DOWNPLAYED SPURIOUS
CONVECTION THROUGHOUT MUCH OF THE LATER HALF OF THE FORECAST
STARTING WITH WHAT APPEARS TO BE CONVECTIVE FEEDBACK BULLSEYE OF
PRECIPITATION OVER NE OK INTO NRN AR WED.  STILL...NORTHWEST FLOW TO
LIKELY YIELD A COUPLE MINOR PRECIPITATION EVENTS HOWEVER BELIEVE
INDIVIDUAL PERIOD POPS TOO LIMITED TO MENTION AT THIS TIME.

HAVE TRENDED TEMPERATURES DOWNWARD SLIGHTLY DURING THE MIDDLE OF THE
WEEK.

&&

.AVIATION...
A WEAK SURFACE FRONT WILL SETTLE SOUTH THROUGH THE REGION THIS
AFTERNOON AND THIS EVENING...CAUSING A GRADUAL WIND SHIFT FROM SW TO
LGT/VRB TO NE THRU THE NEXT 12 HOURS AT KJLN AND KSGF. ISOLD TO SCT
SHRA FROM KMKC TO KSTL WILL BUILD SOUTH WITH FRONTAL MOVEMENT...AND
SHOULD GRADUALLY INTENSIFY THROUGH LATE AFTERNOON/EARLY EVENING AS
THEY BUILD INTO A MUCH MORE UNSTABLE AIRMASS IN PLACE OVER SRN MO/SE
KS. GREATEST CHANCE FOR TSRA WILL BE ALONG AND SOUTH OF A
KJLN-KSGF-KVIH LINE AFTER 00Z. BKN-OVC CLOUD DECKS NOTED AT 13KFT
AND 25KFT THIS AFTN WILL ONLY LOWER TO 7-8KFT IN VICINITY OF SCT
HIGH-BASED THUNDERSTORMS. BKN CIGS WILL LOWER TO MVFR (GENERALLY
2-3KFT) WITH PASSAGE OF THE FRONT LATER TONIGHT AND THE EFFECTS OF
NORTHEASTERLY FLOW AGAINST THE OZARK TERRAIN.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

RUNNELS/BOOKBINDER
Hazardous weather outlook, Jul 28, 6:09 PM CDT, 31 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
609 PM CDT MON JUL 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THROUGH TONIGHT.

  WEATHER HAZARDS EXPECTED:

SCATTERED STRONG TO SEVERE THUNDERSTORMS WITH 50 TO 70 MPH WIND
GUSTS AND ONE INCH HAIL IN THE STRONGEST STORMS.

  AREAS AFFECTED AND TIMING:

THROUGH 9 PM...STRONG TO SEVERE THUNDERSTORMS WILL AFFECT COUNTIES
ALONG AND SOUTH OF INTERSTATE 44.

  DISCUSSION:

A COLD FRONT ALONG WITH A VERY UNSTABLE ATMOSPHERE WILL CONTINUE TO
PRODUCE STRONG THUNDERSTORMS OVER SOUTHERN MISSOURI AND EXTREME
SOUTHEAST KANSAS THROUGH EARLY EVENING. THE STORMS WILL GRADUALLY
WEAKEN AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE FRONT WILL STALL SOUTH OF THE OZARKS REGION TOMORROW AND BECOME
STATIONARY OVER NORTHERN ARKANSAS. ISOLATED TO SCATTERED
THUNDERSTORMS WILL BE POSSIBLE THROUGH THE ENTIRE OUTLOOK
PERIOD...ESPECIALLY DURING THE AFTERNOON AND OVERNIGHT
HOURS...HOWEVER SEVERE WEATHER IS NOT EXPECTED. SLOW STORM  MOVEMENT
COULD LEAD TO A THREAT OF HEAVY RAINFALL IF ORGANIZED THUNDERSTORM
DEVELOPMENT DOES OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH EARLY EVENING IN COUNTIES
ALONG AND SOUTH OF INTERSTATE 44.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

DSA

In the hours before

Local storm report, Jul 28, 5:39 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
539 PM CDT MON JUL 28 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    FAIR GROVE                MO   .75 INCH HAIL
07/28/03   GREENE                         REPORTED BY MEDIA.

0455 PM    2 NE WALNUT GROVE         MO   .75 INCH HAIL
07/28/03   GREENE                         REPORTED BY VOLUNTEER
                                          WEATHER OBSERVER.

0506 PM    CAPALDO                   KS   1 INCH HAIL
07/28/03   CRAWFORD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0516 PM    FRONTENAC                 KS   1 INCH HAIL
07/28/03   CRAWFORD                       REPORTED BY TRAINED STORM
                                          SPOTTER.
Local storm report, Jul 28, 5:54 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
554 PM CDT MON JUL 28 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    FAIR GROVE                MO   .75 INCH HAIL
07/28/03   GREENE                         REPORTED BY MEDIA.

0455 PM    2 NE WALNUT GROVE         MO   .75 INCH HAIL
07/28/03   GREENE                         REPORTED BY VOLUNTEER
                                          WEATHER OBSERVER.

0506 PM    CAPALDO                   KS   1 INCH HAIL
07/28/03   CRAWFORD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0515 PM    MARSHFIELD                MO   .75 INCH HAIL
07/28/03   WEBSTER                        REPORTED BY VOLUNTEER
                                          WEATHER OBSERVER.

0516 PM    FRONTENAC                 KS   1 INCH HAIL
07/28/03   CRAWFORD                       REPORTED BY TRAINED STORM
                                          SPOTTER.

0529 PM    5 W GOLDEN CITY           MO   60 MPH TSTM GUST
07/28/03   BARTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0529 PM    5 W GOLDEN CITY           MO   .88 INCH HAIL
07/28/03   BARTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0530 PM    EBENEZER                  MO   WIND DAMAGE
07/28/03   GREENE                         HIGH WINDS BLEW A TREE
                                          ONTO A HOUSE NEAR THE
                                          INTERSECTION OF FARM RD
                                          145 AND 57. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Jul 28, 6:27 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
627 PM CDT MON JUL 28 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    FAIR GROVE                MO   .75 INCH HAIL
07/28/03   GREENE                         REPORTED BY MEDIA.

0455 PM    2 NE WALNUT GROVE         MO   .75 INCH HAIL
07/28/03   GREENE                         REPORTED BY VOLUNTEER
                                          WEATHER OBSERVER.

0506 PM    CAPALDO                   KS   1 INCH HAIL
07/28/03   CRAWFORD                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0515 PM    MARSHFIELD                MO   .75 INCH HAIL
07/28/03   WEBSTER                        REPORTED BY VOLUNTEER
                                          WEATHER OBSERVER.

0516 PM    FRONTENAC                 KS   1 INCH HAIL
07/28/03   CRAWFORD                       REPORTED BY TRAINED STORM
                                          SPOTTER.

0529 PM    5 W GOLDEN CITY           MO   60 MPH TSTM GUST
07/28/03   BARTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0529 PM    5 W GOLDEN CITY           MO   .88 INCH HAIL
07/28/03   BARTON                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0530 PM    EBENEZER                  MO   WIND DAMAGE
07/28/03   GREENE                         HIGH WINDS BLEW A TREE
                                          ONTO A HOUSE NEAR THE
                                          INTERSECTION OF FARM RD
                                          145 AND 57. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0557 PM    2 W JASPER                MO   WIND DAMAGE
07/28/03   JASPER                         TREES DOWN DUE TO
                                          THUNDERSTORM GUSTS.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0601 PM    5 NW HARTVILLE            MO   WIND DAMAGE
07/28/03   WRIGHT                         LARGE TREES DOWN. WINDS
                                          ESTIMATED AT 60 TO 70
                                          MPH. REPORTED BY FIRE AND
                                          RESCUE.

0601 PM    5 NW HARTVILLE            MO   .75 INCH HAIL
07/28/03   WRIGHT                         REPORTED BY FIRE AND
                                          RESCUE.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 4:40 PM CDTSevere Thunderstorm WarningSGFGreene, Polk65 min
Jul 28, 4:48 PM CDTSevere Thunderstorm WarningSGFBarton57 min
Jul 28, 5:19 PM CDTSevere Thunderstorm WarningSGFWebster56 min
Jul 28, 5:31 PM CDTSevere Thunderstorm WarningSGFJasper59 min
Jul 28, 5:49 PM CDTSevere Thunderstorm WarningSGFWright56 min
Jul 28, 6:47 PM CDTSevere Thunderstorm WarningSGFWright28 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.